VDC test kit slider
VDC-Banner-new_468
So, my Vitamin D levels have been low, 23. I tried supplementing with 1000 IU per my doctor's request the last five days. I initially felt a little better in mood and energy. But, by the fourth day my sleep started getting really weird. Constant disruptions, vivid dreaming. I was taking 1000 IU early morning around 8:00 am. I am exhausted. Has anyone experienced this or similar reactions to Vitamin D?

Asked by  NickZ on February 5, 2018

Answers
  •  NickZ on

    See title

    Answered by  NickZ on
  •  IAW on

    At http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/ it talks about co-factors that Vitamin D needs to operate efficiently. The number one that usually causes issues is magnesium. A lack of magnesium can cause Irritability or anxiety, Nausea, Headaches, Insomnia, Fatigue, Muscle cramps/twitching, Weakness and constipation. So I suspect a “co-factor” as the issue. I also found this interesting on another posting I found. This person said
    “This is an interesting topic. I was having sleep issues and have only been taking a measly 400IU of vitamin D (most of it from NOW brand) before bed. I stumbled upon a suggestion that K2 was needed to help regulate calcium (noticed someone else also mentioned it here) and when I started taking a K-complex supplement, my sleep started to improve some and within about 3 weeks (maybe a month) it got even better so that now I’m sleeping like a rock.”
    Vitamin D helps calcium absorb from the intestines and K directs it away from soft tissues where it does not belong. (I am sure it has other “jobs” also.) I was kind-of “floored” that person said their sleep got better after adding it.
    Now whether or not it is magnesium or K or another vitamin or mineral you may be lacking, will probably take some trial and error.
    The 1000iu is not a lot and we normally recommend 5000iu a day. I would stick to the 1000iu a day until you can figure it out.
    If you do not already take a multi vitamin maybe start there and add some magnesium to it or just go get some supplemental magnesium and try that. (Do NOT get magnesium oxide. Anything that ends in “ate” will be good!)

    Answered by  IAW on
    •  IAW on

      I suppose there is also the chance that the 1000iu is putting you in some “weird place” and if you just increase the amount taken, it may stop your symptom .

      Answered by  IAW on
  •  NickZ on

    Thank you for your response and the information. This is very interesting. I suspect a co-factor too, but I am not sure it is magnesium. I tried supplementing with magnesium while taking D3 and did not notice a difference. Also, I am not taking the D3 before bed. I take it at 8:00 am in the morning. I should also share that I have low testosterone levels of 318.4 for a 35 year old male. When I started taking 1,000 IU of D3 four days ago, I noticed an increase in erections/libido (sorry for getting personal here) while trying to sleep, which caused me to wake up several times. I also have tinnitus (ringing in the ear), which gets worse when I increase my D3. My hormones are obviously out of balance and maybe my hormones need a little time to balance out. I do suspect my D3 insufficiency and low testosterone play a part in my chronic sleep disruption/fragmentation (I can’t stay asleep more than two hours straight, then waking up on the hour). I fall asleep fine, practice great sleep hygiene, eat dinner early, and exercise in the morning. I am going to look into the other co-factors, such as Vitamin K and also gradually work up to 1,000 IU a day. Thank you for your support!

    Answered by  NickZ on
  •  NickZ on

    How much K2 do you take per 1,000 IU of D3? Thank you!

    Answered by  NickZ on
  •  IAW on

    I “googled” B12 and “ringing in the ears” and got a B12 deficiency and also zinc and yes magnesium. (As for B12 blood levels, in some countries other than the USA, ranges “start” at 461pmol/l. They start lower in the USA, so keep that in mind.)
    Vitamin D will increase testosterone.
    K2 is not based on the amount of Vitamin D you take. The RDA right now is 120mcg a day for adult males. So if you take 1000iu or 5000iu, it’s 120mcg.

    Answered by  IAW on
  •  NickZ on

    Very interesting. My latest blood result for B12 as of 1/27/2018 is 628 pg/ml. Is the K2 the MK4 or MK7? I noticed that some K supplements have a mix of K1, K2 (MK4) and K2 (MK7). Do I just need the MK7 formula/version of K2? Thank you very much for the information.

    Answered by  NickZ on
  •  IAW on

    So in that measurement you want B12 at 500-550pg/ml and you are OK.
    NickZ you are going to have to read about Vitamin K at https://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/. A lot of times K2-MK7 is promoted out there on the web but you really need K1 and K2. So look at your diet and where the two come from in that link. You may want just one or both or that mix.

    Answered by  IAW on
  •  NickZ on

    Thank you. I appreciate your time and suggestions.

    Answered by  NickZ on
  •  IAW on

    Your welcome!

    Answered by  IAW on
  •  NickZ on

    Just an update. So, I thought maybe it was the 1,000 dosage that was affecting me. So, I dropped it down to 900 IU and then 750 IU, but I am still experiencing an increase in tinnitus (now in both ears); heart palpitations in bed at night, hyperactivity and minor anxiety during the day and internal head vibrations/jitters in bed at night. The tinnitus being the worst of it as it is making it hard to sleep. Am I experiencing a withdrawal from lower the dosage?

    Answered by  NickZ on
  •  IAW on

    The “worse case scenario” that can happen when taking Vitamin D is this. In some people taking any amount of Vitamin D, even a very small amount, can cause hypercalcemia. The other way is to get hypercalcemia by taking very high amounts. For example 40,000iu a day for months might do it. The symptoms of hypercalcemia include: feeling sick or being sick, poor appetite or loss of appetite, feeling very thirsty, passing urine often, constipation or diarrhea, abdominal pain, muscle weakness or pain, feeling confused, feeling tired and bone pain.
    You do not have any of those symptoms, so I assume it is co-factor related.
    I would go back to taking the magnesium. Now I want to ask what kind of magnesium you were taking and how much you were taking per day?

    Answered by  IAW on
  •  NickZ on

    Thank you for the information. I have been feeling thirsty and passing urine often. I haven’t been taking the magnesium because I don’t have a deficiency according to my blood tests.

    Answered by  NickZ on
  •  IAW on

    You can read about hypersensitivity here at https://www.vitamindcouncil.org/vitamin-d-hypersensitivity/. This is what can give you the hypercalcemia I talked about above. You would need to go back to your doctor so he can check your calcium levels to see if this is the case.
    As for the magnesium. Any blood work done for a mineral, for example magnesium, only measures the 1-2% that is found in your blood stream and not body stores. So you can still be deficient and still look OK on the blood work. This goes for calcium too and the other minerals. On the “flip” side if your calcium levels are over the “top” of the range, that means you have dysregulation. Sometimes it is mild and other times not. By the time your level “actually” shows “low” on the blood work, you are basically in serious trouble and need emergency help!

    Answered by  IAW on
  •  NickZ on

    Thank you for the info. My calcium level is 8.6.

    Answered by  NickZ on
  •  IAW on

    Was it 8.6 WHILE taking the Vitamin D and you having symptoms or before you started taking the Vitamin D?

    Answered by  IAW on

Recent Discussion

Popular Questions